Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Des Moines, IA

May 31, 2007Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2007, 5:43 PM CDT for Crawford County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 5:43 PM CDT (22:43 UTC)
Expired
May 31, 2007, 6:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:10 PM CDTHAIL 0.88Charter Oak, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 312243
SVRDMX
IAC047-312330-
/O.NEW.KDMX.SV.W.0124.070531T2243Z-070531T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 630 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL HARRISON COUNTY...OR ABOUT 37 MILES SOUTH OF IDA
  GROVE...AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARTER OAK BY 615 PM CDT...
  RICKETTS BY 620 PM CDT...
  7 MILES WEST OF SCHLESWIG BY 630 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4221 9567 4221 9537 4186 9557 4187 9567

$$

BOKSA
3 follow-up statements
000 
WWUS53 KDMX 312308
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT THU MAY 31 2007

IAC047-312330-
/O.CON.KDMX.SV.W.0124.000000T0000Z-070531T2330Z/
CRAWFORD IA-
608 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN CRAWFORD COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHARTER OAK...OR ABOUT 24 MILES SOUTH OF IDA GROVE...
MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS BY 620 PM CDT...
  SCHLESWIG BY 630 PM CDT...

LAT...LON 4217 9567 4218 9566 4219 9567 4221 9567
      4221 9537 4186 9557 4187 9567

$$

BOKSA
000 
WWUS53 KDMX 312315
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT THU MAY 31 2007

IAC047-312330-
/O.CON.KDMX.SV.W.0124.000000T0000Z-070531T2330Z/
CRAWFORD IA-
614 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN CRAWFORD COUNTY...

AT 613 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THIS STORM WAS LOCATED NEAR RICKETTS...OR ABOUT 16 MILES 
SOUTH OF IDA GROVE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHLESWIG BY 625 PM CDT...

AT 610 PM CDT...EMERGENCY MANAGEMENT REPORTED NICKEL SIZED HAIL IN 
CHARTER OAK.

LAT...LON 4217 9567 4218 9566 4219 9567 4221 9567
      4221 9537 4186 9557 4187 9567

$$
BOKSA
000 
WWUS53 KDMX 312331
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT THU MAY 31 2007

IAC047-312339-
/O.EXP.KDMX.SV.W.0124.000000T0000Z-070531T2330Z/
CRAWFORD IA-
629 PM CDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CRAWFORD COUNTY WILL 
BE ALLOWED TO EXPIRE AT 630 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND WILL EXIT 
NORTHERN CRAWFORD COUNTY SHORTLY AFTER 630 PM CDT. HAIL UP TO ONE 
HALF INCH IS POSSIBLE UNTIL THE STORM MOVES OUT OF THE COUNTY.

LAT...LON 4217 9567 4218 9566 4219 9567 4221 9567
      4221 9537 4186 9557 4187 9567

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:24 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 31, 3:24 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU MAY 31 2007

.DISCUSSION...
AS THE FIRST CDFNT THAT DISPTD AS IT MOVED ACRS THE CWA LAST NGT
MOVS OUT OF THE PIX...THE NEXT FNTL BNDRY IS DVLPG AS LO
INTENSIFIES OVR NWRN SD. STG THETA-E ADVN WL MOVE INTO THE CWA
LATE TNGT INTO FRI WITH A DECENT MCS DVLPG. FEEL PCPN WL MOVE INTO
SWRN PART OF THE CWA BY 12Z AND SPRD EWD DURG THE DAY. SIMILAR
AMOUNTS OF PCPN AS WE SAY WITH SYS YDA. SYS WL MOV TO THE E FRI
NGT AND MUCH OF THE SIG PCPN FOR THIS FCST PD WL BE OVER WITH AS
UPR LOW DROPS SE. NWLY FLOW AFT THAT INTO NEXT WK, BUT NOT ALL
THAT STABLE WITH THE UPPER LOW NOT REALLY MOVING ALL THAT FAR.
HAVE PUT IN SOME INTMT PDS OF TSRA, BUT WDSPRD ORGANIZED EVENTS DO
NOT APPEAR LKLY.

&&

AVIATION 31/18Z...
SOME CU WILL CONTINUE TO DEVELOP THIS AFTERNOON...ESPECIALLY WEST.
SOME ISOLD -TSRA COULD IMPACT FOD BY LATE AFTERNOON BUT WITH
UNCERTAINTY WILL LEAVE OUT OF INITIAL TAF. THUNDERSTORMS SHOULD
SPREAD NORTH INTO IA AFTER 12Z FRIDAY AND HAVE INCLUDED MENTION IN
FOD/DSM/OTM FOR NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT FOR ADAIR-ADAMS-CLARKE-DALLAS-DECATUR-JASPER-LUCAS-MADISON-
MARION-MARSHALL-POLK-RINGGOLD-STORY-TAYLOR-UNION-WARREN-WAYNE.

&&
Hazardous weather outlook, May 31, 3:55 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT THU MAY 31 2007

IAZ048-049-059>061-071>074-081>084-092>095-011100-
STORY-MARSHALL-DALLAS-POLK-JASPER-ADAIR-MADISON-WARREN-MARION-
ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
355 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL THROUGH
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY
THIS EVENING...ESPECIALLY WEST OF INTERSTATE 35. SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO SWEEP NORTHWARD ACROSS CENTRAL IOWA
ON FRIDAY INTO FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THE THUNDERSTORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS...
ESPECIALLY FOR LOCATIONS SOUTH OF I-80. LOCALLY HEAVY RAINS OF 1
TO 2 INCHES ARE ALSO POSSIBLE...WITH ISOLATED AMOUNTS OF 3 INCHES
OR MORE NOT OUT OF THE QUESTION. WITH THE RECENT HEAVY
RAINFALL...AREAS AFFECTED BY ADDITIONAL HEAVY RAIN WILL BE AT RISK
FOR FLASH FLOODING. THUNDERSTORM CHANCES WILL CONTINUE INTO
SATURDAY...ALTHOUGH SATURDAYS STORMS ARE EXPECTED TO BE LESS
INTENSE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

IAZ050-062-075-085-086-096-097-011100-
TAMA-POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
355 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...ALONG AND EAST OF A LINE FROM TAMA TO CENTERVILLE.

.DAY ONE...THIS AFTERN

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:32 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Clarke, Dallas, Davis and 18 more36 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.